Hail, Cheyenne
- When
- June 24, 6:50 PM MST
- Where
- Cheyenne County, 2.78 mi ESE of Salis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -102.220
Report received via social media.
Thunderstorms formed during the evening of June 24, 2016 in association with a shortwave that pushed across the region. 88 inches was reported in Cheyenne county in eastern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms formed during the evening of June 24, 2016 in association with a shortwave that pushed across the region. Hail up to 0.88 inches was reported in Cheyenne county in eastern Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 4:51 PM MST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 551 PM MDT FRI JUN 24 2016 .SHORT TERM...(This evening through Saturday) Issued at 139 PM MDT Fri Jun 24 2016 Similar setup today as yesterday with a weak shortwave trough coming out of the central Rockies and widely scattered thunderstorms favoring the higher terrain areas of Cheyenne Ridge and Palmer Divide. Instability is moderate at best with weak shear and mean 0-6km winds at around 10kts suggesting locally heavy rainfall the main hazard. Storms will reach far eastern Colorado this evening but struggle to get any further east with loss of surface heating. A little different on Saturday as strong shortwave moving across the northern high plains drops a surface cold front in the local forecast area. It will settle along a Norton to Tribune line by the afternoon which will be the favorable area for thunderstorm development. Moderate instability along/south of the front and deep layer shear at around 30kts will support a marginal/slight risk for large hail and damaging winds. Instability quickly drops to zero north of the front which will remain dry and slightly cooler. .LONG TERM...(Saturday night through Friday) Issued at 301 PM MDT Fri Jun 24 2016 Main forecast issue will be the chance of precipitation through the period. Satellite showing an amplified flow across the Pacific into central North America. One rather strong upper low is over the Pacific northwest with the next low diving toward the Gulf of Alaska. Rather moist air mass resides over the area with satellite and upper air analysis showing a subtropical moisture connection. At jet level...models started out fine. At mid levels...the Canadian/Gfs were doing better than the Ecmwf/Nam. Sref was doing well with the surface pattern. The tended to start out warm with the Canadian/Sref doing a little better than the Gfs/Nam. Saturday night...Cold front and mid level shortwave will be affecting the southeast third of the area at the beginning of the period. Right rear quadrant moves across the north/northwest half of the area during the evening hours and slightly into the early morning hours. Also the front and the shortwave should move out of the area at roughly the same time as the jet lift. Expecting thunderstorms to end/move out of the area shortly after midnight. Sunday/Sunday night...Drier and more stable air mass should reside for most of the day as shortwave ridging/higher heights move over the area during the day. Low level upslope/light winds will make for a cooler day. The old front plus a convectively induced circulation that is close to the southern portion of the area could cause some thunderstorms in the far south but have very low confidence on this. At the same time another weak shortwave approaches that area late in the day from the west and northwest. Storm motions will be from the west to northwest at 10 knots or less. So whatever is out there is going to take its time moving. This, convective feedback issues, and weak forcing make it hard to determine how far east into the area this activity will move. At this time have slight chance pops in the far south and west. Temperatures will be cooler because of the cooler post frontal upslope air mass. Monday...Not sure what to make of this day. As has been the case recently a lot of moisture and instability reside at 700 mb and below with weak forcing and flow in place. The models, qpf blend, and wpc forecast has qpf in my area in the morning. It is possible that a weak/nondescript wave could be causing something, but I could be reaching on that. The 700 mb ridge is directly on top of our area with the 500 mb ridge displaced to the west with a weak shortwave trough approaching from the west/northwest in the afternoon. More qpf is generated and forecast. So depending how this works out, there could be ongoing precipitation through much of the day. Very uncertain about this day. Am going to keep precipitation the whole just because of the uncertainty of weak forcing, especially in the morning, on a moist/unstable air mass. Lift does increase Monday afternoon in the northwest half and did insert low chance pops there. Light winds in a post front air mass and lingering and/or ongoing precipitation through the day make for a problematic temperature forecast. Have temperatures about the same to a little warmer than Sunday maxes. Monday night through Friday...Same general in the shorter term continues during this period. Very hard to pick out details at distance. Models are doing a little better today but are still having their problems the further into the period they get. Again it revolves around how far west does the ridge setup with the Ecmwf the furthest east. Then it the problem starts becoming how much does the ridge get beaten down and moved east. The Ecmwf is showing this more than the Gfs. Models are also differing in how they the troughs over the eastern portion of North America the unorganized trough along the west coast. The Ecmwf is strong/deeper with the eastern trough. Models and WPC manual surface progs show a front over or near, mainly just to the south and west, through at least Thursday and probably Friday. As has been the case recently, the amount of mid/upper level will not be great through the first couple of days with a much stronger system moving through on Wednesday. However here the possibility of it moving through peak heating time does exist. Depending on which model you choose there may be additional shortwave energy on Thursday and possibly Friday. Consequently the extended blend produced slight chance to chance over some to all of the area through the period. Since so far out and too many unresolved details will make little if any adjustments to them and also on the temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 551 PM MDT Fri Jun 24 2016 VFR conditions should prevail through the TAF period at KGLD and KMCK terminals. Main aviation concern will be whether thunderstorms (currently in eastern Colorado) spread into the KGLD or KMCK vicinity. At this time short range guidance continues to show this activity decreasing in coverage as it moves past the Colorado state line, so I left mention out of TAFs due to lower confidence. Southerly winds should decrease below 12kt early in the TAF period. A cold front will move over both terminalsbetween 15-18Z resulting in a shift in the winds to the northwest (then North) increasing, with gusts around 25kt. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...BULLER AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT FRI JUN 24 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT FRI JUN 24 2016 /1130 AM CDT FRI JUN 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MARGINAL THREAT OF SEVERE WEATHER ACROSS THE AREA AS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT RANGE THIS AFTERNOON AND MOVE ACROSS THE HIGH PLAINS THIS EVENING AND OVERNIGHT. THE PRIMARY THREATS WITH THE STRONGER STORMS WILL BE HAIL AND WIND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A MARGINAL THREAT OF SEVERE THUNDERSTORMS IN THE VICINITY OF A COLD FRONT ALONG AND EAST OF A LINE FROM TRIBUNE TO NORTON, KANSAS SATURDAY AFTERNOON AND EVENING. HAIL AND WIND WILL BE THE PRIMARY CONCERNS WITH STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 647 PM MDT FRI JUN 24 2016 COZ091-250100- KIT CARSON COUNTY CO- 647 PM MDT FRI JUN 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON COUNTY UNTIL 700 PM MDT... AT 646 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR STRATTON...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... STRATTON...BETHUNE AND VONA. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 412 AND 435. HIGHWAY 385 BETWEEN MILE MARKERS 171 AND 180. LAT...LON 3906 10264 3931 10276 3948 10238 3906 10222 TIME...MOT...LOC 0046Z 246DEG 19KT 3925 10262 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 701 PM MDT FRI JUN 24 2016 COZ091-250115- KIT CARSON COUNTY CO- 701 PM MDT FRI JUN 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY UNTIL 715 PM MDT... AT 700 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR BETHUNE...OR 9 MILES WEST OF BURLINGTON...MOVING NORTHEAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... BURLINGTON AND BETHUNE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 422 AND 446. HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 200. LAT...LON 3913 10246 3930 10258 3948 10225 3924 10205 TIME...MOT...LOC 0100Z 241DEG 22KT 3925 10243 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT FRI JUN 24 2016
COZ091-250145-
KIT CARSON COUNTY CO-
718 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 745 PM MDT...
AT 717 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR BETHUNE...OR 6
MILES WEST OF BURLINGTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON AND BETHUNE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 426 AND 448.
HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 199.
LAT...LON 3949 10221 3928 10205 3920 10205 3915 10241
3933 10253
TIME...MOT...LOC 0117Z 241DEG 22KT 3927 10238
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT FRI JUN 24 2016
COZ092-250145-
CHEYENNE COUNTY CO-
728 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 745 PM MDT...
AT 728 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 153.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3872 10259 3891 10228 3866 10206 3861 10228
3861 10248
TIME...MOT...LOC 0128Z 241DEG 22KT 3870 10241
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI JUN 24 2016
COZ091-250200-
KIT CARSON COUNTY CO-
745 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 800 PM MDT...
AT 745 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR BURLINGTON...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON AND BETHUNE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 431 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 178 AND 196.
LAT...LON 3948 10216 3933 10205 3923 10205 3915 10232
3932 10243
TIME...MOT...LOC 0145Z 240DEG 17KT 3928 10230
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT FRI JUN 24 2016
COZ092-250200-
CHEYENNE COUNTY CO-
747 PM MDT FRI JUN 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 800 PM MDT...
AT 747 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF CHEYENNE WELLS...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ARAPAHOE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3870 10223 3884 10234 3896 10211 3884 10204
3879 10204
TIME...MOT...LOC 0147Z 240DEG 17KT 3879 10222
LUNDQUISTThe Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
1 hail. Local standard time, as filed.
Report received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642536.